California, 2008

Hail in California, March 15, 2008

March 15, 2008 · NWS MTR · 1 event in 1 county or zone

A cold and unstable airmass brought scattered thunderstorms to San Benito County. The strongest of the storms contained frequent lightning and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A cold and unstable airmass brought scattered thunderstorms to San Benito County. The strongest of the storms contained frequent lightning and large hail. Some hail reached severe criteria.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Mar 15, 1:52 PM PST, 4 hours 23 minutes earlier.

Area forecast discussion, Mar 15, 1:52 PM PST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
252 PM PDT SAT MAR 15 2008

.DISCUSSION...AS OF 2:52 PM PDT SATURDAY...SHOWER ACTIVITY HAS
RAMPED UP OVER INLAND AREAS...AS EXPECTED. NUMEROUS REPORTS OF
SMALL HAIL...PEA SIZED...HAVE FILTERED INTO THE OFFICE THROUGHOUT THE
DAY. CURRENT RADAR IMAGERY SHOWS MOST OF THE SHOWER ACTIVITY
OCCURRING ALONG THE NAPA/SONOMA COUNTY LINE AS WELL AS OVER THE
HIGHER TERRAIN OF SAN BENITO AND MONTEREY COUNTIES. NO LIGHTNING HAS
BEEN DETECTED IN OUR CWA AS OF YET...BUT A SPOTTER JUST CALLED IN TO
REPORT THUNDER IN CALISTOGA. EXPECT THE SHOWER ACTIVITY TO RAMP DOWN
TONIGHT AS THE UPPER LOW MOVES TO THE SOUTH AND EAST. GUSTY NORTHERLY
WINDS ARE EXPECTED IN ITS WAKE ACROSS OUR DISTRICT AS SURFACE
PRESSURE GRADIENTS TIGHTEN ALONG THE COAST WITH 20-30 MPH WINDS
POSSIBLE AT HIGHER ELEVATIONS TONIGHT AND SUNDAY.

SUNDAY COULD SEE A FEW RESIDUAL SHOWERS IN THE MORNING...MAINLY
ACROSS THE SOUTHERN PORTION OF THE DISTRICT...BUT HIGH PRESSURE ALOFT
WILL CONTINUE TO BUILD ALONG THE COAST FOR A WARMING AND DRYING TREND
HEADING INTO MIDWEEK. NEXT CHANCES FOR RAIN COMES AFTER MIDWEEK WHEN
ANOTHER UPPER TROUGH MOVES ACROSS THE WEST. HAVE BROADBRUSHED
SLIGHT CHANCE POPS ACROSS MOST AREAS FROM MIDWEEK ON.

&&

.AVIATION...AS OF 10:50 AM PDT SATURDAY...SHOWERS ARE STILL OCCURRING
SOUTH OF THE SAN FRANCISCO BAY DUE TO AN UNSTABLE AIRMASS AND AN
UPPER LEVEL LOW SWINGING ACROSS THE AREA. CIGS SHOULD REMAIN BKN030-
040 TODAY BEFORE SCATTERING OUT LATER THIS EVENING. RESIDUAL MOISTURE
AND AN UNSTABLE AIRMASS COUPLED WITH SURFACE CONVERGENCE COULD LEAD
TO SOME ISOLATED THUNDERSTORMS LATER THIS EVENING.

IN VICINITY OF SFO...SKIES ARE SCATTERING OUT BEHIND THE TROUGH
AXIS WITH A FEW LOW CLOUDS LINGERING. AIRMASS IS RATHER UNSTABLE SO
EXPECT THUNDERSTORMS TO DEVELOP THIS AFTERNOON WITH HEATING OF THE
DAY. WINDS WILL INCREASE OUT OF THE WEST NORTHWEST TO APPROXIMATELY
20 KTS GUSTING TO 28 KT. GUSTS COULD BE GREATER NEAR THUNDERSTORMS.
EXPECT THUNDERSTORM THREAT TO DIMINISH BY 00Z THIS EVENING. TURBULENT
MIXING AND COLD AIR ADVECTION SHOULD KEEP LOW CLOUDS OUT OF THE BAY
AREA TONIGHT.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...ALL COASTAL WATERS...SF BAY AND MONTEREY BAY.
             SCA...ROUGH BAR.

PUBLIC FORECAST: ANDERSON
AVIATION/MARINE: LARRY

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Mar 15, 4:48 AM PST, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
548 AM PDT SAT MAR 15 2008

CAZ006-505>518-161300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
MONTEREY BAY...NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND
CARMEL VALLEY-BIG SUR COAST-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
548 AM PDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SATURDAY AND SATURDAY NIGHT

A STORM SYSTEM CURRENTLY MOVING THROUGH CALIFORNIA WILL KICK OFF
SHOWERS AND ISOLATED THUNDERSTORMS THROUGHOUT THE DISTRICT TODAY.
BRIEF HEAVY RAIN AND SMALL HAIL ARE BOTH POSSIBLE WITH THESE SHOWERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH PRESSURE WILL BUILD BACK OVER THE AREA. AS IT RETURNS...THE
PRESSURE GRADIENT ON SUNDAY WILL INCREASE WHICH WILL CAUSE BREEZY
CONDITIONS IN MANY COASTAL AREAS ALONG WITH LOCATIONS IN MONTEREY AND
SAN BENITO COUNTIES. GENERALLY DRY WEATHER IS EXPECTED FOR NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

BELL

The radar

The San Francisco radar (KMUX), 65 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, San Benito

When
March 15, 6:15 PM PST to 6:22 PM PST
Where
San Benito County, 3.68 mi SW of Tres Pinos
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.750, -121.375

NWS Employee travelling in area noticed 1 inch hail falling from the thunderstorm at Paicines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2008Every state in 2008This day in weather historyWarnings in California, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75918.